Alert archive / New York / Small Craft Advisories in 2020

Small Craft Advisory 90, NWS Buffalo, NY

September 27, 2020

NWS Buffalo, NY issued this small craft advisory at Sep 27, 2020, 12:19 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 27, 2020, 12:19 PM EDT (16:19 UTC)
Expired
Sep 27, 2020, 5:10 PM EDT
In force
5 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

339 
WHUS71 KBUF 271619
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1219 PM EDT Sun Sep 27 2020

LEZ020-LOZ030-272300-
/O.NEW.KBUF.SC.Y.0090.200927T1619Z-200927T2300Z/
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
1219 PM EDT Sun Sep 27 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* WHAT...Southwest winds 15 to 25 knots.

* WHERE...The Niagara River and Buffalo Harbor.

* WHEN...Until 7 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
719 
WHUS71 KBUF 272110
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
510 PM EDT Sun Sep 27 2020

LEZ020-LOZ030-272215-
/O.CAN.KBUF.SC.Y.0090.000000T0000Z-200927T2300Z/
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
510 PM EDT Sun Sep 27 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have dropped below small craft advisory criteria.


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 27, 10:47 AM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 27, 10:47 AM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1047 AM EDT Sun Sep 27 2020

.SYNOPSIS...
Summer-like weather will last through Monday, before a cold front
brings rain showers late Monday into Tuesday and a change to cooler
and unsettled weather.

&&

.NEAR TERM /THROUGH MONDAY/...
Warm and mainly dry conditions persist through most of Monday.

Ridging aloft and at the surface will bring quiet weather this
afternoon, with just passing high clouds and a few fair weather
cumulus. Another warm day with temperatures reaching the lower 80s
and even middle 80s from Genesee Valley to the Finger Lakes. Normal
highs are in the middle to upper 60s. Breezy as well today as low-
level jet overhead mixes out with peak gusts up to 35 mph from the
southwest through at least mid afternoon, strongest to
northeast of the lakes.

Tonight, weak and de-amplifying shortwave lifting from Pennsylvania
toward New York could bring a few showers from Finger Lakes to North
Country overnight, but better chance of rain will be more across
eastern portions of New York. Another warm night with lows generally
in the mid 60s. Cooler for Southern Tier where some fog in the
deeper valleys is a good bet.

One last warm and breezy day on Monday, though will not be as much
sunshine as we'll see today as there will be scattered to broken mid
clouds. Highs will reach the upper 70s closer to Lake Erie and over
Southern Tier, but could reach lower to middle 80s again Genesee
Valley to the Finger Lakes and even lower elevations of North
Country. Slightly better chances for some showers on Monday compared
to tonight, especially from Finger Lakes to North Country where weak
shortwave lifting across will combine with the heating to pop some
showers in the afternoon. Also, though primary cold front will
remain just west of western NY through late afternoon, lift from
approaching upper level trough and lead shortwave within that trough
along with associated upper level jet may allow for some showers to
begin to develop over western NY late in the day. Coverage will stay
scattered though daylight hours.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Monday Night, a deep upper level trough will be dropping across the
western Great Lakes and down towards the southern Mississippi
Valley. Several stronger shortwaves will be found within this upper
level longwave trough, impacting the speed of a cold frontal passage
this time period.

Monday Night will begin warm across our region with a deep southerly
flow maintaining evening temperatures in the low to mid 70s across
the region. A sharp cold front will be approaching our region from
the west, and a line of showers ahead of the cold front is expected
to cross our region through the night. There is weak elevated
instability, on the order of 100 to 300 J/KG, but given stronger
dynamic associated with this storm system, a few rumbles of thunder
will be possible...especially closer to the warmer lakes which could
add additional buoyancy to the atmosphere. Will have highest PoPs to
the west, where additional moisture from Lake Erie fueling rain
showers.

As the front slowly slides across our region winds will quickly
shift from southerly to southwest to westerly, with strong cold air
advection bringing a brisk wind flow to the region. Aloft
temperatures at 850 hPa will likely drop 8 to 10 degrees Celsius
over a 12 hour period. Overnight lows across Jefferson/Lewis
Counties could remain in the low to mid 60s as the front may not
cross these counties till early Tuesday.

Aloft a shortwave is forecasted to negatively tilt the upper level
trough later Monday night and into Tuesday, and this will act to
slow the eastward speed of the surface cold front. As a result, this
cold front may not cross the North Country until after daybreak
Tuesday morning.

This cold air advection will yield temperatures that will budge
slightly from their morning values...with afternoon highs Tuesday in
the low to mid 60s. East of Lake Ontario a few early 70 degree
readings could remain after dawn and before the cold front arrives.
The stalling cold front near CNY will focus a boundary for rain
showers through the day for our eastern zones providing beneficial
rains. To the west chances for showers will continue with steepening
low level lapse rates and the nearing presence of an upper level
long wave trough.

Tuesday night the upper level jet will rapidly intensify, with
speeds over southern Quebec reaching near 190 knots. This jet and
500 hPa shortwave will help to generate a surface wave along the
stalled frontal boundary along the eastcoast. This surface wave will
likely track near our eastern zones, through CNY, with additional
low level convergence producing synoptic lift. With our region lying
under the favorable lift of the right entrance region of an upper
level jet...and in addition to the surface wave, another area of
rain showers will blossom over our region. There may be developing
instability aloft under this strengthening jet (especially eastern
zones) to generate a few nocturnal rumbles of thunder.

Temperatures aloft will cool to around +5 to +6C at 850 hPa Tuesday
and Tuesday night over Lake Erie. This will be cool enough for the
warm lake to provide instability to generate lake effect rain. A
limiting factor will be wind shear, as an increase in the complexity
of the atmosphere with several shortwaves passing through the mean
upper level flow, may make it hard for the bands of rain to form.
The most favorable time may be Tuesday night, with southwest flow
orienting a band of rain towards inland northeast areas of Lake
Erie.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A longwave trough will slowly pass over our region this period,
bringing chances for rain showers each day. Early in the period cold
air aloft and southwesterly flow ahead of the trough may generate
lake effect rain to the northeast of the lakes Wednesday - Friday,
while Friday night and Saturday a westerly flow will focus rain
showers east of the Lakes.

October will open with much below normal temperatures, with highs
Thursday - Saturday 6 to 12F degrees below normal. Overnights will
be chilly, and while there will be concerns for frost/freeze late in
the period as 850 hPa temperatures dip below zero Celsius, the
presence of the upper level trough/moisture and lacking strong
surface high/subsidence may not lead to much areal coverage of
frost/freeze.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
High pressure off east coast and low pressure tracking across
Ontario and Quebec will result in quiet VFR conditions through this
afternoon. Expecting just passing high clouds and a few fair
weather cumulus inland this afternoon.

Gusty southwest winds through at least mid afternoon with overall
gusts to near 25 kts, but could reach over 30 kts for a few hours
at IAG and BUF and possibly ART as well. Winds will diminish by
early evening.

VFR conditions continue tonight with a bit more in the way of mid
clouds. Fog with local IFR conditions is likely late tonight in the
deeper Southern Tier valleys.

Outlook...

Monday and Tuesday...VFR/MVFR with an increasing chance of showers.
Wednesday and Thursday...MVFR with a chance of showers.

&&

.MARINE...
A tightening surface pressure gradient between high off the east
coast and low pressure tracking across Ontario and Quebec will bring
an increase in southerly winds, with conditions becoming choppy
with waves 2-4 feet over northeast Lake Ontario toward Cape Vincent.

A cold front will arrive Monday night and Tuesday. Boating
conditions will deteriorate at that time with numerous opportunities
for small craft conditions for the remainder of the week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...TMA
NEAR TERM...JLA/TMA
SHORT TERM...Thomas
LONG TERM...Thomas
AVIATION...JLA/TMA
MARINE...JLA/TMA
Hazardous weather outlook, Sep 27, 5:20 AM EDT, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
520 AM EDT Sun Sep 27 2020

NYZ001>008-010>014-019>021-085-280930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
520 AM EDT Sun Sep 27 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-280930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
520 AM EDT Sun Sep 27 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

Nearby

Small Craft Advisories in New York, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.